DXM

Dextromethorphan hydrobromide (DXM for short) is a cough suppressant drug with chemical formula C18H25NO HBr, found in certain over-the-counter cold remedies and cough suppressants. Other names of this substance include d-Form hydrobromide of Racemethorphan and demorphan hydrobromide.

The advantages of DXM over codeine are the absence of constipation and (physical) addiction; it is also less sedative.

DXM is recreationally used as a psychedelic drug that can cause dissociation and dreamlike mental effects, as well as visual and aural hallucinations that can last eight hours or longer in sufficiently high dosage, and can even include "out of body experiences" at very high doses. The user generally feels "disconnected" from reality, or disoriented. DXM can also cause vomiting, fever and death. There is also the possibility of psychological addiction.

Unlike ketamine and PCP, DXM is legal in most places. The dissociative experiences associated with DXM are similar to those of ketamine. DXM has a longer biological half life than ketamine, and the unpleasant side effects are considered by some to be worse.

Most over-the-counter cough medicines contain other drugs besides DXM and can be quite dangerous when taken in high doses. These ingredients include acetaminophen (possibility of liver damage) and the anticholinergic drug contained in Coricidin. Cough supressents also often contain Guaifenesin which contributes to the nausea and vomiting that some experience when taking this drug. Other preparations contain high doses of pseudoephedrine, a stimulant drug that's very closely related to ephedrine. It is unwise for high doses of these drugs to be used together because DXM gives stimulant effects itself.

External links




copyright 2004 FactsAbout.com